Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 239, NWS Dodge City, KS

August 7, 2007Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2007, 7:20 PM CDT for Hodgeman County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2007, 7:20 PM CDT (00:20 UTC)
Expired
Aug 7, 2007, 8:00 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:20 PM CDTTSTM WND GST 603 Ne Gray, KS
Aug 7, 7:20 PM CDTHAIL 0.753 Nne Hanston, KS
Aug 7, 7:25 PM CDTTSTM WND GST 6015 Ne Jetmore, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 080020
SVRDDC
KSC083-080100-
/O.NEW.KDDC.SV.W.0239.070808T0020Z-070808T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HODGEMAN COUNTY IN SOUTHWEST KANSAS.

* UNTIL 800 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF HANSTON...OR 6 MILES NORTH OF JETMORE...AND MOVING
  NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HANSTON...
  RURAL RESIDENCES OF NORTHERN HODGEMAN COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3811 10008 3809 9958 3825 9958 3825 10009

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 080032
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT TUE AUG 7 2007

KSC083-080100-
/O.CON.KDDC.SV.W.0239.000000T0000Z-070808T0100Z/
HODGEMAN KS-
732 PM CDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN HODGEMAN COUNTY...

AT 728 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 14 MILES NORTHWEST OF HANSTON...OR 9 MILES NORTH OF
JETMORE...MOVING NORTH AT 15 MPH.

LAT...LON 3811 10008 3809 9958 3825 9958 3824 10009

$$
000 
WWUS53 KDDC 080051
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT TUE AUG 7 2007

KSC083-080100-
/O.EXP.KDDC.SV.W.0239.000000T0000Z-070808T0100Z/
HODGEMAN KS-
750 PM CDT TUE AUG 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HODGEMAN COUNTY
EXPIRES AT 800 PM CDT...

THE SEVERE STORM HAS EXITED THE WARNED AREA.

LAT...LON 3811 10008 3809 9958 3825 9958 3824 10009

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:03 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 7, 3:03 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT TUE AUG 7 2007

.DISCUSSION...

DAYS 1-2...

PRIMARY CHALLENGE CONTINUES TO BE THUNDERSTORM CHANCES AND INTENSITY
MAINLY TONIGHT THROUGH TOMORROW NIGHT.

AS OF 1945 UTC...SURFACE LOW WAS CENTERED NEAR HUGOTON/LIBERAL AREA
WITH CONVERGENT SURFACE WIND BOUNDARY EXTENDING NORTHEAST FROM THE
LOW THROUGH THE NORTHERN DDC CWA.  LAPS ANALYSIS 0-3KM AGL LAPSE
RATES SUGGEST DEEPLY MIXED BOUNDARY LAYER ALONG AND SOUTH OF
BOUNDARY WITH 8-9 C/KM.  AM SEEING A FEW CUMULUS OUT THE WINDOW TO
THE SOUTH AS WELL AS ON THE VISIBLE SAT LOOP.  NEAR THE SURFACE LOW
AND BOUNDARY...TSTM DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING
HOURS.  UPPER AIR DISTURBANCE WAS LOCATED ALONG THE NM/CO BORDER
NEAR THE RATON MESA AREA WHICH WILL LIKELY ENHANCE CONVECTIVE
ACTIVITY THIS EVENING OVER THE WESTERN CWA.  WILL GO WITH 30-40 POPS
THIS EVENING...THEN AS MCS IS EXPECTED TO GROW...WILL GO WITH 40-50
POPS ALONG/NORTH OF THE BOUNDARY FROM HAMILTON TO SCOTT TO LANE
COUNTIES NORTHEASTWARD THROUGH ELLIS COUNTY.  500MB WINDS OF
20-25KTS WILL SUPPORT AT LEAST SOME STORM ORGANIZATION AND ISOLATED
TO WIDELY SCATTERED SEVERE REPORTS WILL BE POSSIBLE...PRIMARILY IN
THE FORM OF DAMAGING STRAIGHT LINE WIND GUSTS AND HAIL TO THE SIZE
OF QUARTERS WITH THE STRONGEST STORMS.

SHOULD SEE MCS CONTINUE THROUGH THE OVERNIGHT HOURS AS LOW LEVEL JET
INCREASES BY 0600 UTC...MAINLY NORTH OF OF A LAKIN TO DIGHTON TO
LACROSSE LINE...WITH MCS WANING AND MOVING NORTHEAST OF CWA BY OR
SHORTLY AFTER 0900 UTC WEDNESDAY.  THIS SUBTROPICAL JETLET/VORT MAX
WILL MOVE SLOWLY ACROSS WESTERN/CENTRAL KANSAS WEDNESDAY WITH
SURFACE CONVERGENCE AXIS EXTENDING ACROSS DDC CWA AGAIN...THUS
REDEVELOPMENT OF ISOLATED TO WIDELY SCT STORMS IS EXPECTED BY LATE
AFTERNOON/EARLY EVENING...WILL HANDLE WITH 20-25 POPS FOR NOW ACROSS
THE CENTRAL AND EASTERN ZONES...BUT THINK THE BEST AREA FOR
ORGANIZED MCS WILL BE OVER NORTHEAST KANSAS OR SOUTHEAST
NEBRASKA...WELL AWAY FROM THE DDC CWA.  STUBBORN SURFACE BOUNDARY
WILL PROBABLY LINGER OVER THE SOUTHERN CWA THURSDAY AND AS LONG AS
THIS WEAK BOUNDARY REMAINS IN PLACE...THE OPPORTUNITY FOR ISOLATED
TSTMS WILL BE THERE. -UMSCHEID

DAYS 3-7...

THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK STILL LOOKS ON
TRACK AS UPPER RIDGE BUILDS BACK INTO THE CENTRAL AND WESTERN HIGH
PLAINS. THE ONLY REAL QUESTION DURING THIS TIME FRAME WILL BE HOW
WARM WILL IT GET AND WHAT DAY WILL IT BE THE HOTTEST. WILL CONTINUE
TO FOLLOW THE PREVIOUS SHIFTS TREND AND WARM TEMPS A FEW DEGREES
MORE SAT AND SUNDAY.

UNTIL THEN IT WILL BE INTERESTING TO WATCH WHAT HAPPENS NEAR AN
UPPER LEVEL DEFORMATION ZONE AND ASSOCIATED SURFACE BOUNDARY WHICH
NOW IS PROGGED TO BE LOCATED ACROSS OUT SE CWA THURSDAY NIGHT INTO
FRIDAY. AT THIS TIME OPTING TO WAIT ON LATER RUNS BEFORE INSERTING
POPS BUT IT DOES LOOK LIKE THAT WE MAY SEE A FEW MORE CLOUDS IN THIS
AREA WHICH WOULD HOLD TEMPS DOWN A FEW DEGREES. WILL THEREFORE COOL
TEMPS IN THIS AREA A FEW DEGREES ON FRIDAY AFTERNOON COMPARED TO
DAYTIME HIGHS EXPECTED ON THURSDAY AND SATURDAY.

&&

.AVIATION...

ANOTHER DAY TO DEAL WITH WHERE OUR BOUNDARY WILL BE FOR AFTERNOON
CONVECTION. PER 17Z SFC ANALYSIS AM LEANING TOWARDS THE NAM SOLUTION
WITH OUR BOUNDARY BETWEEN KDDC/KGCK AND KHYS SINCE THE 12Z RUN DID A
DECENT JOB AT 15Z. GIVEN THIS KHYS AND KGCK WILL HAVE THE BETTER
OPPORTUNITY FOR SOME THUNDER NEAR OR OVER THE AIRPORT...DDC LESS OF
A CHANCE. BASED ON PROGGED SOUNDINGS AROUND 00Z ALSO IT LOOKS LIKE
ANY STORM WHICH DOES GET GOING WILL LIKE BE PRODUCING SOME STRONG
GUSTY WINDS. AS OF 18Z IT LOOKS LIKE THE BETTER CHANCE WILL BE AWAY
FROM OUR TAF SITE WITH THE POSSIBLE EXCEPTION OF KHYS. WILL CONTINUE
BE MONITORED THIS AND AMEND AS NEEDED.

AFTERWORDS PCPN ENDS AND CIGS MUCH LIKE LAST NIGHT AND OVERALL
EXPECTING VFR CONDITIONS ONCE PCPN CHANCES END. ONCE AGAIN HYS ARE
WILL BE THE LAST TO SEE CLOUDS AND CHC OF PCPN TO END.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74 100  73 101 /  30  20  20  10
GCK  71  99  68 100 /  30  20  20  10
EHA  68  98  70 101 /  30  20  20  10
LBL  72 101  71 102 /  30  20  20  10
HYS  75  97  73 101 /  40  20  20  10
P28  75 100  74 103 /  10  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/18/18
Hazardous weather outlook, Aug 7, 4:22 AM CDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT TUE AUG 7 2007

KSZ030-031-043>046-061>066-074>081-084>090-081015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT TUE AUG 7 2007 /322 AM MDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND CONTINUE TONIGHT MAINLY TO THE
WEST OF A LIBERAL TO DODGE CITY TO HAYS LINE.  A FEW
OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE SAME REGION
WEDNESDAY.  HOWEVER, COVERAGE SHOULD BE LESS.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND TONIGHT WEST OF A LINE FROM LIBERAL TO DODGE CITY
TO HAYS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:06 PM CDTSevere Thunderstorm WarningDDCPawnee39 min
Aug 7, 7:34 PM CDTSevere Thunderstorm WarningDDCNess41 min
Aug 7, 7:58 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush29 min
Aug 7, 8:12 PM CDTSevere Thunderstorm WarningDDCNess42 min
Aug 8, 2:37 AM CDTSevere Thunderstorm WarningDDCTrego15 min
Aug 8, 6:24 PM CDTSevere Thunderstorm WarningDDCStafford66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.